Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Epilepsy

Dilantin to Keppra - Doc said `Cold Turkey`

08/09/2010

Question:

I am in major need of advice. On June 16th, my 4 year-old son had his first round of seizures. The Doc literally ran in & out of our room in ICU and tossed a prescription in our hand for Dilantin and said "I`ll see you on July 23rd for his first clinic visit (5 weeks later). I came home and read the major side effects of Dilantin & called right away to ask if we could put him on Keppra. I literally got nothing more than "No" without any good explanation.

At his July 23rd visit, I requested Keppra as it seems it has one of the least side effects of all seizure medication. His directions were to start him on 2ml`s for 1 week, then increase to 4ml`s for the 2nd week, then tomorrow to stop Dilantin cold turkey.

Everything I read is that you should slowly taper Dilantin to another medication. I called the Doc today and he said if he had a seizure, we would have to up his Keppra. My concern is that if/when he seizes, how in the world will we know if it is because of a sudden stop of Dilantin, or Keppra being ineffective?

Couldn`t he have a seizure from stopping Dilantin even though he`s on a therapeutic dose of Keppra? Has anyone had experience switching from one to another and stopping the first medication cold turkey?

I really appreciate your advice. We`re suppose to do this tomorrow!

Answer:

Thank you for visiting NetWellness. As I am not familiar with all of the details of your case it would not be appropriate for me to comment.

For more information:

Go to the Epilepsy health topic, where you can:

Response by:

NetWellness Staff
NetWellness.org